Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Gray, ME

June 20, 2006Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 20, 2006, 8:27 PM EDT for Strafford County, New Hampshire. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2006, 8:27 PM EDT (00:27 UTC)
Expired
Jun 20, 2006, 9:00 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Strafford County, NH

The radar

The Portland,ME radar (KGYX), 95 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 210028
SVRGYX
NHC017-210100-
/O.NEW.KGYX.SV.W.0049.060621T0027Z-060621T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
827 PM EDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE...

* UNTIL 900 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ROCHESTER TO BARRINGTON...OR
  ALONG A LINE EXTENDING FROM ROCHESTER TO NORTHWOOD...AND MOVING
  EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DURHAM BY 835 PM EDT...
  SOMERSWORTH BY 840 PM EDT...
  DOVER BY 845 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN MILTON. THESE 
STORMS HAVE BEEN PRODUCING VIVID LIGHTNING...WHICH IS CAUSING 
STRUCTURAL FIRES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4335 7099 4320 7113 4317 7103 4310 7105
      4309 7086 4324 7084

$$

HAYES
1 follow-up statement
000 
WWUS51 KGYX 210056
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
856 PM EDT TUE JUN 20 2006

NHC017-210106-
/O.EXP.KGYX.SV.W.0049.000000T0000Z-060621T0100Z/
STRAFFORD NH-
856 PM EDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STRAFFORD COUNTY
EXPIRES AT 900 PM EDT...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE ISSUANCE OF THE SEVERE 
THUNDERSTORM HAVE WEAKENED AND ARE EXITING THE COUNTY.

LAT...LON 4335 7099 4320 7113 4317 7103 4310 7105
      4309 7086 4324 7084

$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:56 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 2:56 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...COLD FRONT MOVG E THIS
AFTERNOON. EXPECTED TO CROSS THE COAST LATE TONIGHT. THUNDERSTORMS
ARE FIRING IN THE VERY UNSTABLE AIR. HAIL AND STRAIGHT LINE WIND
DAMAGE ARE POSSIBLE WITH THESE STORMS. WATCH CONTINUES UNTIL 8 PM.
EXPECT SHOWER ACTIVITY TO LINGER THROUGH THE EVENING HOURS. ONCE
FRONT MOVES THROUGH CLEARING BEGINS. DRIER BUT STILL WARM DAY
WED. USED A BLEND OF MAV/MET FOR HIGHS WED.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...NEXT SEVERE WEATHER
DAY APPEARS TO BE ON FRIDAY. STRONG COLD FRONT WILL CROSS THE AREA
WITH MODERATE WIND FIELD FRIDAY AFTERNOON. NEXT QUESTION IS HOW
FAR SOUTH DOES CANADIAN HIGH BUILD INTO NEW ENGLAND. GUIDANCE AT
THIS TIME SUGGESTS BAND OF CLOUDS AND PERIODS OF LIGHT RAIN MAY
SETTLE JUST SOUTH OF OUR FORECAST AREA OVER THE WEEKEND. NORTHERN
AREAS TO HAVE MORE SUN. BY MONDAY...FRONT ATTEMPTS TO LIFT
NORTHWARD. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
MONDAY INTO TUESDAY PERIOD.
&&

.AVIATION...MVFR TO IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING THEN CLEARING AND BECOMING VFR.
&&

.MARINE...QUITE ON THE WATERS AFTER THE THUNDERSTORMS PASS THIS
EVENING. THE SCA EXPIRED AT 3 PM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 20, 12:44 PM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT TUE JUN 20 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-211645-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1244 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR WESTERN
MAINE AND MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. PLEASE PHONE REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 20, 5:49 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
549 PM EDT TUE JUN 20 2006

NHZ002-003-005-007>009-202230-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN
GRAFTON-SULLIVAN-
549 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
630 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF WENTWORTH...
OR ABOUT 16 MILES NORTHWEST OF PLYMOUTH...MOVING EAST AT 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
PIERMONT...ORANGE...LYME...HAVERHILL...DORCHESTER...WENTWORTH...
HEBRON...GROTON...WARREN AND RUMNEY THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Local storm report, Jun 20, 6:15 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
615 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     AUBURN                  44.10N 70.23W
06/20/2006                   ANDROSCOGGIN       ME   AMATEUR RADIO

            QUARTER SIZED HAIL.

0545 PM     TSTM WND DMG     WESTBROOK               43.68N 70.37W
06/20/2006                   CUMBERLAND         ME   AMATEUR RADIO

            TREES DOWNED.

0555 PM     TSTM WND DMG     FALMOUTH                43.73N 70.24W
06/20/2006                   CUMBERLAND         ME   AMATEUR RADIO

            PENY SIZE HAIL.

&&

JOHNC
Special weather statement, Jun 20, 6:24 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT TUE JUN 20 2006

NHZ004-006-008-009-202315-
BELKNAP-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-
624 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY
AND CARROLL COUNTY THROUGH 715 PM EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 17 MILES NORTHWEST OF
FRANKLIN...OR ABOUT 14 MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FRANKLIN...TILTON...TILTON-NORTHFIELD...SANBORNTON...
NORTHFIELD...MEREDITH...SANDWICH...MOULTONBOROUGH...LACONIA AND
BELMONT THROUGH 715 PM EDT.

AS THE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS MARBLE
SIZED HAIL.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES
Special weather statement, Jun 20, 6:32 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT TUE JUN 20 2006

MEZ022-026>028-202330-
COASTAL WALDO-INTERIOR WALDO-KNOX-LINCOLN-
632 PM EDT TUE JUN 20 2006

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY...KNOX
COUNTY AND LINCOLN COUNTY THROUGH 730 PM EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING TOWARDS THE MAINE MID-COAST.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SEARSMONT...MORRILL...MONTVILLE...LIBERTY...BROOKS...WALDO...
SWANVILLE AND MONROE THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

APFFEL
Local storm report, Jun 20, 6:38 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     CANAAN                  43.65N 72.01W
06/20/2006                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWNED.

&&

JOHNC
Special weather statement, Jun 20, 7:38 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
738 PM EDT TUE JUN 20 2006

NHZ005-007-008-210030-
MERRIMACK-SOUTHERN GRAFTON-SULLIVAN-
738 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...MERRIMACK
COUNTY AND GRAFTON COUNTY THROUGH 830 PM EDT...

AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3
MILES SOUTHWEST OF ENFIELD TO 3 MILES WEST OF NEWPORT...MOVING EAST
AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND UNITY...LEBANON...NEWPORT...GRANTHAM...ENFIELD...
CROYDON...GOSHEN...S UNAPEE...NEWBURY AND SPRINGFIELD THROUGH 830 PM
EDT.

AS THESE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...AS WELL AS
MARBLE SIZED HAIL.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:38 PM EDTSevere Thunderstorm WarningGYXRockingham37 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.